Analysis & PDE

  • Anal. PDE
  • Volume 4, Number 2 (2011), 341-367.

Well- and ill-posedness issues for energy supercritical waves

Slim Ibrahim, Mohamed Majdoub, and Nader Masmoudi

Full-text: Open access


We investigate the initial value problem for some energy supercritical semilinear wave equations. We establish local existence in suitable spaces with continuous flow. The proof uses the finite speed of propagation and a quantitative study of the associated ODE. It does not require any scaling invariance of the equation. We also obtain some ill-posedness and weak ill-posedness results.

Article information

Anal. PDE, Volume 4, Number 2 (2011), 341-367.

Received: 6 December 2009
Revised: 31 May 2010
Accepted: 29 June 2010
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 34C25: Periodic solutions 35L05: Wave equation 49K40: Sensitivity, stability, well-posedness [See also 90C31] 65F22: Ill-posedness, regularization

nonlinear wave equation well-posedness ill-posedness finite speed of propagation oscillating second order ODE


Ibrahim, Slim; Majdoub, Mohamed; Masmoudi, Nader. Well- and ill-posedness issues for energy supercritical waves. Anal. PDE 4 (2011), no. 2, 341--367. doi:10.2140/apde.2011.4.341.

Export citation


  • S. Adachi and K. Tanaka, “Trudinger type inequalities in $\mathbf{ R}\sp N$ and their best exponents”, Proc. Amer. Math. Soc. 128:7 (2000), 2051–2057.
  • T. Alazard and R. Carles, “Loss of regularity for supercritical nonlinear Schrödinger equations”, Math. Ann. 343:2 (2009), 397–420.
  • J. M. Arnaudiès and J. Lelong-Ferrand, Equations différentielles, intégrales multiples, fonctions holomorphes, Cours de mathématiques 4, Dunod, Paris, 1997.
  • A. Atallah-Baraket, “Local existence and estimations for a semilinear wave equation in two dimension space”, Boll. Unione Mat. Ital. Sez. B Artic. Ric. Mat. $(8)$ 7:1 (2004), 1–21.
  • H. Brézis and T. Gallouet, “Nonlinear Schrödinger evolution equations”, Nonlinear Anal. 4:4 (1980), 677–681.
  • N. Burq and N. Tzvetkov, “Random data Cauchy theory for supercritical wave equations, I: Local theory”, Invent. Math. 173:3 (2008), 449–475.
  • N. Burq, P. Gérad, and N. Tzvetkov, “An instability property of the nonlinear Schrödinger equation on $S\sp d$”, Math. Res. Lett. 9:2-3 (2002), 323–335.
  • N. Burq, S. Ibrahim, and P. Gérard, “Instability results for nonlinear Schrödinger and wave equations”, preprint, 2007,
  • R. Carles, “On instability for the cubic nonlinear Schrödinger equation”, C. R. Math. Acad. Sci. Paris 344:8 (2007), 483–486.
  • M. Christ, J. Colliander, and T. Tao, “Ill-posedness for nonlinear Schrödinger and wave equations”, preprint, 2003.
  • J. Colliander, S. Ibrahim, M. Majdoub, and N. Masmoudi, “Energy critical NLS in two space dimensions”, J. Hyperbolic Differ. Equ. 6:3 (2009), 549–575.
  • I. Gallagher and F. Planchon, “On global solutions to a defocusing semi-linear wave equation”, Rev. Mat. Iberoamericana 19:1 (2003), 161–177.
  • P. Germain, “Global infinite energy solutions of the critical semilinear wave equation”, Rev. Mat. Iberoam. 24:2 (2008), 463–497.
  • J. Ginibre and G. Velo, “The global Cauchy problem for the nonlinear Klein–Gordon equation”, Math. Z. 189:4 (1985), 487–505.
  • J. Ginibre, A. Soffer, and G. Velo, “The global Cauchy problem for the critical nonlinear wave equation”, J. Funct. Anal. 110:1 (1992), 96–130.
  • M. G. Grillakis, “Regularity and asymptotic behaviour of the wave equation with a critical nonlinearity”, Ann. of Math. $(2)$ 132:3 (1990), 485–509.
  • M. G. Grillakis, “Regularity for the wave equation with a critical nonlinearity”, Comm. Pure Appl. Math. 45:6 (1992), 749–774.
  • S. Ibrahim and M. Majdoub, “Solutions globales de l'équation des ondes semi-linéaire critique à coefficients variables”, Bull. Soc. Math. France 131:1 (2003), 1–22.
  • S. Ibrahim, M. Majdoub, and N. Masmoudi, “Global solutions for a semilinear, two-dimensional Klein–Gordon equation with exponential-type nonlinearity”, Comm. Pure Appl. Math. 59:11 (2006), 1639–1658.
  • S. Ibrahim, M. Majdoub, and N. Masmoudi, “Double logarithmic inequality with a sharp constant”, Proc. Amer. Math. Soc. 135:1 (2007), 87–97.
  • S. Ibrahim, M. Majdoub, and N. Masmoudi, “Ill-posedness of $H\sp 1$-supercritical waves”, C. R. Math. Acad. Sci. Paris 345:3 (2007), 133–138.
  • L. Kapitanski, “Global and unique weak solutions of nonlinear wave equations”, Math. Res. Lett. 1:2 (1994), 211–223.
  • C. E. Kenig, G. Ponce, and L. Vega, “Global well-posedness for semi-linear wave equations”, Comm. Partial Differential Equations 25:9-10 (2000), 1741–1752.
  • G. Lebeau, “Non linear optic and supercritical wave equation”, Bull. Soc. Roy. Sci. Liège 70:4-6 (2001), 267–306 (2002).
  • G. Lebeau, “Perte de régularité pour les équations d'ondes sur-critiques”, Bull. Soc. Math. France 133:1 (2005), 145–157.
  • H. Lindblad and C. D. Sogge, “On existence and scattering with minimal regularity for semilinear wave equations”, J. Funct. Anal. 130:2 (1995), 357–426.
  • N. Masmoudi and F. Planchon, “On uniqueness for the critical wave equation”, Comm. Partial Differential Equations 31:7-9 (2006), 1099–1107.
  • C. Miao, B. Zhang, and D. Fang, “Global well-posedness for the Klein–Gordon equation below the energy norm”, J. Partial Differential Equations 17:2 (2004), 97–121.
  • J. Moser, “A sharp form of an inequality by N. Trudinger”, Indiana Univ. Math. J. 20 (1971), 1077–1092.
  • M. Nakamura and T. Ozawa, “The Cauchy problem for nonlinear wave equations in the Sobolev space of critical order”, Discrete Contin. Dynam. Systems 5:1 (1999), 215–231.
  • M. Nakamura and T. Ozawa, “Global solutions in the critical Sobolev space for the wave equations with nonlinearity of exponential growth”, Math. Z. 231:3 (1999), 479–487.
  • M. Nakamura and T. Ozawa, “The Cauchy problem for nonlinear Klein–Gordon equations in the Sobolev spaces”, Publ. Res. Inst. Math. Sci. 37:3 (2001), 255–293.
  • F. Planchon, “Self-similar solutions and semi-linear wave equations in Besov spaces”, J. Math. Pures Appl. $(9)$ 79:8 (2000), 809–820.
  • F. Planchon, “On uniqueness for semilinear wave equations”, Math. Z. 244:3 (2003), 587–599. 2004e:35157
  • B. Ruf, “A sharp Trudinger–Moser type inequality for unbounded domains in $\mathbf{R}\sp 2$”, J. Funct. Anal. 219:2 (2005), 340–367.
  • T. Runst and W. Sickel, Sobolev spaces of fractional order, Nemytskij operators, and nonlinear partial differential equations, de Gruyter Series in Nonlinear Analysis and Applications 3, Walter de Gruyter & Co., Berlin, 1996.
  • J. Shatah and M. Struwe, “Well-posedness in the energy space for semilinear wave equations with critical growth”, Internat. Math. Res. Notices 1994:7 (1994), 303–309.
  • W. A. Strauss, Nonlinear wave equations, CBMS Regional Conference Series in Mathematics 73, Amer. Math. Soc., Providence, 1989.
  • M. Struwe, “Globally regular solutions to the $u\sp 5$ Klein–Gordon equation”, Ann. Scuola Norm. Sup. Pisa Cl. Sci. $(4)$ 15:3 (1988), 495–513.
  • M. Struwe, “Uniqueness for critical nonlinear wave equations and wave maps via the energy inequality”, Comm. Pure Appl. Math. 52:9 (1999), 1179–1188.
  • M. Struwe, “On uniqueness and stability for supercritical nonlinear wave and Schrödinger equations”, Int. Math. Res. Not. 2006 (2006), Art. ID 76737, 14.
  • M. Struwe, “Global well-posedness of the Cauchy problem for a super-critical nonlinear wave equation in 2 space dimensions”, preprint, 2009,
  • T. Tao, “Global regularity for a logarithmically supercritical defocusing nonlinear wave equation for spherically symmetric data”, J. Hyperbolic Differ. Equ. 4:2 (2007), 259–265.
  • L. Thomann, “Instabilities for supercritical Schrödinger equations in analytic manifolds”, J. Differential Equations 245:1 (2008), 249–280.
  • H. Triebel, Interpolation theory, function spaces, differential operators, North-Holland Mathematical Library 18, North-Holland, Amsterdam, 1978.
  • H. Triebel, Theory of function spaces, Monographs in Mathematics 78, Birkhäuser, Basel, 1983.
  • H. Triebel, Theory of function spaces, II, Monographs in Mathematics 84, Birkhäuser, Basel, 1992. 93f:46029
  • B. Wang, “On existence and scattering for critical and subcritical nonlinear Klein–Gordon equations in $H\sp s$”, Nonlinear Anal. 31:5-6 (1998), 573–587.